Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 28, 2010, 4:10 PM EDT for Russell County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2010, 4:10 PM EDT (20:10 UTC)
- Expired
- May 28, 2010, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 132 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:10 PM EDT | FLASH FLOOD | 3 Sw Lebanon, VA | SEVERAL ROADS FLOODED IN THE CENTRAL AND SOUTHWEST PORTIONS OF THE COUNTY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
193
WGUS54 KMRX 282010
FFWMRX
VAC167-282300-
/O.NEW.KMRX.FF.W.0007.100528T2010Z-100528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT FRI MAY 28 2010
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF LEBANON...
* UNTIL 700 PM EDT
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER
RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE
ADVISED AREA. THE THUNDERSTORM PRODUCING THE HEAVY RAINFALL HAS
BEEN FAIRLY STATIONARY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES IS POSSIBLE IN THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEVELAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3696 8176 3687 8194 3688 8198 3683 8211
3679 8212 3676 8223 3671 8233 3688 8240
3690 8230 3695 8231 3706 8209 3706 8204
3709 8202 3714 8190
$$
MJB1 follow-up statement
648
WGUS74 KMRX 282105
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT FRI MAY 28 2010
VAC167-282300-
/O.CON.KMRX.FF.W.0007.000000T0000Z-100528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL VA-
505 PM EDT FRI MAY 28 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
RUSSELL COUNTY...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
THAT 3 TO 5 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA. THE
THUNDERSTORMS PRODUCING THE HEAVY RAINFALL HAVE EXITED THE WARNED
AREA...THROUGH ADDITIONAL CONVECTION CONTINUES TO GENERATE LIGHT TO
MODERATE RAIN. ADDITIONAL RAINFALL AMOUNTS OF HALF IN TO ONE INCH
IS POSSIBLE IN THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEVELAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND
SOUTHWEST VIRGINIA.
&&
LAT...LON 3696 8176 3687 8194 3688 8198 3683 8211
3679 8212 3676 8223 3671 8233 3688 8240
3690 8230 3695 8231 3706 8209 3706 8204
3709 8202 3714 8190
$$
MJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:15 PM EDT, 55 minutes earlier.
Area forecast discussion, May 28, 3:15 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT FRI MAY 28 2010 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING ALONG THE EASTERN FOOTHILLS OF THE APPALACHIANS...WITH A WARM AND MOIST AIR MASS ACROSS THE FORECAST AREA. MODELS INDICATE A MODERATELY UNSTABLE AIR MASS ACROSS THE FORECAST AREA THIS AFTERNOON...WITH A WEAK WIND FLOW RESULTING IN SLOW-MOVING CONVECTION PRODUCING LOCALLY HEAVY RAINFALL. THINK THAT THE RESULTING FLASH FLOODING THREAT WILL BE ISOLATED ENOUGH TO NOT ISSUE A FLASH FLOOD WATCH FOR TONIGHT. MODELS ARE IN GOOD AGREEMENT THAT AN CUT-OFF UPPER-LEVEL LOW WILL DEVELOP ACROSS THE DEEP SOUTH BY SATURDAY AND LINGER THROUGH SUNDAY NIGHT...HELPING TO TRIGGER ADDITIONAL SCATTERED CONVECTION... ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. OVERALL... A STAGNANT SUMMERLIKE PATTERN WILL LINGER ACROSS THE FORECAST AREA THROUGH SUNDAY NIGHT...WITH AN UNSTABLE AIR MASS DEVELOPING EACH DAY RESULTING IN SCATTERED CONVECTION...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. AS FOR TEMPS...WILL PLAN TO GENERALLY FOLLOW A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT. .LONG TERM (MONDAY THROUGH FRIDAY)...UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE AREA THROUGH MUCH OF THE EXTENDED. AN AREA OF LOW PRESSURE WILL ALLOW FOR AFTERNOON/EVENING CONVECTION ON MONDAY. A COLD FRONT WILL SLIDE IN FOR TUESDAY FOR ANOTHER ROUND OF SCATTERED THUNDERSTORMS. A COUPLE OF SHORT WAVES WILL MOVE IN BEHIND THE FRONT FOR A CONTINUED SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY AND THURSDAY. THEN...ANOTHER FRONT MOVES IN FOR FRIDAY. AS FOR TEMPERATURES...GUIDANCE NUMBERS LOOK REASONABLE AND STAYED CLOSE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 86 66 86 66 / 30 50 30 50 20 KNOXVILLE AIRPORT, TN 64 86 64 86 64 / 50 50 30 30 20 OAK RIDGE, TN 64 87 64 87 64 / 50 50 20 30 20 TRI CITIES AIRPORT, TN 60 86 60 86 60 / 60 50 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, May 28, 8:50 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 850 AM EDT FRI MAY 28 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 850 AM EDT (750 AM CDT) FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...WITH SOME STORMS BECOMING STRONG TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING THROUGH NEXT WEEK...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING SEVERE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, May 28, 3:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST SWEETWATER 35.60N 84.47W
05/28/2010 M58 MPH MONROE TN TRAINED SPOTTER
MEASURED WIND GUST OF 58 MPH AT SWEETWATER. REPORTED BY
SPOTTER.
&&
CAC/GRCLocal storm report, May 28, 3:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL OLIVER SPRINGS 36.04N 84.34W
05/28/2010 E0.88 INCH ROANE TN TRAINED SPOTTER
NICKLE SIZE HAIL AT OLIVER SPRINGS. REPORTED BY SPOTTER.
&&
CAC/GRCLocal storm report, May 28, 4:01 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL OLIVER SPRINGS 36.04N 84.34W
05/28/2010 E1.00 INCH ROANE TN TRAINED SPOTTER
QUARTER SIZE HAIL AT OLIVER SPRINGS. REPORTED BY SPOTTER.
&&
CAC/GRCLocal storm report, May 28, 4:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL NEW MARKET 36.10N 83.55W
05/28/2010 E1.00 INCH JEFFERSON TN TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL. REPORTED BY SPOTTER.
&&
CAC/GRCSpecial weather statement, May 28, 4:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 405 PM EDT FRI MAY 28 2010 VAZ002-005-006-282045- RUSSELL VA-SCOTT VA-WISE VA- 405 PM EDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF NORTON AND SCOTT COUNTIES UNTIL 445 PM EDT... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST OF LEBANON...MOVING WEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...NORTON...GATE CITY...WEBER CITY...CASTLEWOOD...ST. PAUL...COLLINGWOOD... DUNGANNON...COEBURN...NICKELSVILLE...FORT BLACKMORE AND HILTONS.
Local storm report, May 28, 4:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 2 SW LEBANON 36.88N 82.10W
05/28/2010 RUSSELL VA EMERGENCY MNGR
6 TREES DOWN.
&&
CAC/GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 60 min |
| May 28, 2:58 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 47 min |
| May 28, 3:10 PM EDT | Areal Flood Advisory | MRX | Russell | 3 hr |
| May 28, 3:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 34 min |
| May 28, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 27 min |
| May 28, 4:38 PM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| May 28, 5:17 PM EDT | Areal Flood Advisory | MRX | Lee | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.